Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Anyone with experience of Clarithromycin? Feeling grim.

(23 Posts)
EduCated Sat 23-Mar-13 23:52:19

Been prescribed Clarithromycin (Klaricid) for tonsillitis and a possible ear infection, but it really doesn't seem to be agreeing with.

I took the 3rd tablet about 7 and since them have been feeling really sick and nauseous, plus got a raging headache sad Ideally need some painkillers but definitely wouldn't keep them down. I can taste the tablet in the back of my throwt. Also feeling weirdly nervous and anxious.

These are all listed as common, non-serious side effects, but, well, when do they become serious? When would I see a doctor? confused Obviously don't want to finish the ABs before the course is done, but they're making me feel worse than the tonsillitis!

Floralnomad Sat 23-Mar-13 23:55:30

Call the out of hours person and get a prescription for something different .

digerd Sun 24-Mar-13 08:50:54

I took those a year ago, after refusing the first choice of Metronidazole which was EVIL. Also the second choice Erythromycin as am on statins.

Chemist told me it is essential I drink loads of water with each tablet, which I did and had no problems. Once at 6am, I took just a few swigs and went back to sleep again and I did get a bad feeling in tummy.
So, lots of water is essential.

EduCated Sun 24-Mar-13 11:56:05

Ah, thanks both. I fell asleep after I posted this!

Will try drinking more water, I've only been taking them with a few sips, as I normally do with paracetamol etc. I've a bit of a history with throat infections so am a but iffy about stopping taking them/switching to something else unless I really need to because of the concerns about taking ABs inappropriately but I have no medical knowledge so could be talking out of my arse

About to take another, so will try drinking a pint of water with it.

MackerelOfFact Sun 24-Mar-13 12:02:06

I was on these a couple of weeks ago as apparently my records showed that I had an allergic reaction to penicillin in 1998 (I have no recollection of this and have taken them several times since!)

I felt grim too, awful, awful crippling stomach cramps, nausea and diarrhoea, it didn't matter if I took them before, after or with food, the effect was the same. In the end I did a bit of Googling and food out they were fine to take with milk. So I had a glug of milk before each tablet, swallowed them with milk, and then followed them with... milk. Worked wonders, which is especially odd given that I'm actually slightly lactose intolerant!

Anyway, I hope you feel better soon - obviously don't stop taking them without speaking to your doctor, but I was getting to the point where I would rather have the infection than the side-effects of the antibiotics.

MackerelOfFact Sun 24-Mar-13 12:04:38

I had the taste in the back of the throat thing too. I don't think the milk helped with that actually, but I suspect chocolate might! grin

EduCated Sun 24-Mar-13 12:11:35

grin So you're saying I must take these with chocolate, otherwise the consequences may be dire, right?

Milk is interesting, I might give that a go. I struggle to drink lots of water in one go, hence only taking a few sips.

EduCated Sun 24-Mar-13 12:12:56

And YY to rather having the infection, it didn't actually make me feel that ill, just a bit sluggish and tired. Not sure I an cope with a week of feeling like this.

LunaticFringe Sun 24-Mar-13 12:15:31

Message withdrawn at poster's request.

EduCated Sun 24-Mar-13 12:22:23

Really, this is looking promising. I like milk as a drink, so will hopefully work, although I'd been avoiding too much dairy as it wasn't helping my throat much!

Fluffy101 Sun 24-Mar-13 19:23:29

Awful stuff - left me with horrendous stomach cramps dizziness and a rash down my neck. Have now got it in medical notes as an allergy. The dr said it is known as an Antibiotic which is renowned for horrendous side effects

EduCated Mon 25-Mar-13 12:04:17

Touch wood, the milk seems to be doing the trick for me.

MackerelOfFact Mon 25-Mar-13 13:27:34

That's good to hear! Hope you're getting a sufficient dose of chocolate, too. <Stern face>

FaceLikeAPickledOnion Mon 25-Mar-13 13:36:46

I've just seen this thread. I had horrendous side effects from taking them a few years ago, ended up blue light ambulance to hospital, on morphine in agony (worse than childbirth) then on a drip for dehydration sad

NotTreadingGrapes Mon 25-Mar-13 13:38:38

It's vile, like a weight on your stomach. (and that's when you're not allergic to it!)

If you rule out actually being allergic to it, then try to eat something immediately afterwards. I had it for h.pylori and found it not too bricklike in its effects as long as I ate something straightaway and kept nibbling for an hour or so.

DorsetLass Mon 25-Mar-13 13:39:43

Just finished a course - awful taste in mouth and nausea - but better if I took tablet with large glass of water and jut before a meal. Nothing in comparison with symptoms of the pneumonia they have got rid if however!!

EduCated Mon 25-Mar-13 13:47:45

Thanks all, can heartily recommend the milk. Trying to nibble at stuff, not got much appetite but am forcing myself to eat cheesy potato waffles something healthy and nutritious.

Feeling come telly drained, which has only come on since starting the ABs, so don't know if its because I'm ill or if its a side effect. Ended up having a day off work today and feel really guilty because I don't feel ill-ill, just like there's a giant panda sat on my head sad confused

EduCated Mon 25-Mar-13 13:48:54

Just noticed the appalling spelling of throat in my OP blush

DazR Tue 26-Mar-13 01:35:21

Wouldn't ever have these again as they made me extremely nauseous and generally awful. I am also allergic to erythromycin and I think they are from the same family.... I had to stop my course part way through as too ill to continue.......

N1kky Thu 15-Dec-16 16:50:56

Hi I know this post was 3 years ago, now on day 4 of these tablets got them because my gall bladder is really giving me some jip, I feel rubbish but I am determined to power through the nausea, terrible taste, horrendous wind, not good when u have acid problems anyway,and the belly ache, the pain around my belly button is terrible . I will be trying the tip of drinking with milk tonite and may even have chocolate too, can anyone remember how long after the last tablet the side effects lasted, so glad I dropped on ur posts smile

GertyTheGert Mon 26-Dec-16 21:42:09

Glad I fell upon this post - I feel totally exhausted on these tabs, GAINED a sore throat on them, feel dizzy and "not right". Had a really bad cold from mid Dec, then progressed to flu. Saw locum who, when he said you need antibiotix and I said my GP says Erythromycin always help me, said NO YOU ARE GETTING CLARYTHROMYCIN. I tried to say please let me have what my own GP recommends, he said no! I wish I had stuck to my guns but I ALWAYS find locums want to give you the opposite of what works for you!!!! I fel as bad as 7 days ago when I started the bluddie tabs .....

1OLD Sun 27-Aug-17 11:47:36

I know this post is from a while ago, but I feel really sick with clarithromycin. Stomach cramp, diarrhoea, terrible wind, slight headache ,not forgetting this bad taste in my mouth, everything tastes bitter, even my cup of tea.

I have no option but to cease this course just three days through (7 day course) Problem is it is weekend and Monday is a bank holiday. I think I will have to put up with the deafness in my ear and slight dizziness, rather than all the side effects..........OLD MUM

VioletHornswaggle Sun 27-Aug-17 23:06:55

I had one of the rare side effects listed as muscle fatigue. That doesn't adequately describe the feeling. I felt like I had pulled every muscle in my body. Even my tongue. The first symptom was falling down the stairs to the Tube at Marylebone station, then I couldn't hold onto any thing. I tried halving the dose but it didn't have any effect. I am now listed as intolerant to it. Evil stuff.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now